Nebraska, 2013

Drought in Nebraska, March 1 to 31, 2013

March 1 to 31, 2013 · NWS OAX · 30 events in 30 counties and zones

Drought conditions improved little across eastern Nebraska during March. Precipitation during the month was generally around one half inch to one inch, although a swath of totals around 2 inches prevailed near the I80 corridor from Lincoln through Omaha.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Drought conditions improved little across eastern Nebraska during March. Precipitation during the month was generally around one half inch to one inch, although a swath of totals around 2 inches prevailed near the I80 corridor from Lincoln through Omaha. Normals for March are around 1.75 to 2.0 inches. Thus, Exceptional Drought conditions continued in northeast Nebraska near and north of a line from Columbus to Tekamah with the Drought intensity remaining in the Extreme category southeast of there from around Lincoln and Beatrice northeast through Omaha and Blair. Conditions were slightly better southeast of Lincoln and Omaha, but they were still in the Severe category. The drought persisted into April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 28, 11:25 PM CST, 35 minutes earlier.

Area forecast discussion, Feb 28, 11:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 PM CST THU FEB 28 2013

.AVIATION...

06Z TAFS FOR KOMA...KLNK...KOFK.

SURFACE OBSERVATIONS AS OF LATE EVENING SHOWED MVFR CEILINGS STILL
IN PLACE OVER THE AREA. SATELLITE IMAGES SHOW THAT THESE CLOUDS
EXTENDED UP INTO EASTERN AND CENTRAL SOUTH DAKOTA AS WELL AS WEST
INTO CENTRAL NEBRASKA. EXPECT THESE CONDITIONS TO CONTINUE INTO AT
LEAST FRIDAY AFTERNOON. CEILINGS MAY TEMPORARILY DROP TO UNDER
1000 FEET AROUND AND AFTER SUNRISE FRIDAY WITH VSBYS DROPPING TO
AROUND 4 OR 5 MILES.

MILLER

&&

.PREV DISCUSSION...  /ISSUED 214 PM CST THU FEB 28 2013/

SHORT TERM...TONIGHT THROUGH SUNDAY.

SINCE SHORT TERM WILL REMAIN DRY AT THIS TIME...FORECAST FOCUS IS
GENERALLY ON TEMPERATURES.

MORNING/EARLY AFTERNOON WATER VAPOR IMAGERY/12Z UA ANLYS SHOWED
UPPER TROUGH FROM NCNTRL NEBR INTO ERN ND. STRONG JET WAS DIVING
DOWN WEST SIDE OF TROUGH WITH SPEEDS IN EXCESS OF 100KTS AT H3.
THIS JET WILL AID$$

NIETFELD

AVIATION...
 IN TROUGH SHEARING/MERGING WITH LARGER SCALE
WEAKNESS/TROUGH AS WEST COAST UPPER RIDGE BUILDS. THUS A COUPLE OF
BELOW NORMAL DAYS AT LEAST IN STORE FOR FORECAST AREA AS NRLY FLOW
PERSISTS INTO THE WEEKEND. LOW LEVEL MOISTURE WILL ALSO LINGER
INTO FRIDAY...ALTHOUGH SOME BREAKS WERE NOTED MOVG TOWARD SCNTRL
SD AND MODELS WERE NOT HANDLING LOW LEVEL MOISTURE TOO WELL. THUS
CONFIDENCE IN SKIES REMAINING MOSTLY CLOUDY INTO MIDDAY FRIDAY NOT
THE HIGHEST...ESPECIALLY NRN ZONES. TEMPERATURE PROFILE ONLY
BRIEFLY DIPS INTO DENDRITIC ZONE IN MOIST LAYER AS SHEARING
TROUGH PASSES THRU AREA...SO IT APPEARS ANY FLURRY WOULD BE BRIEF
AND GENERALLY A NON-ISSUE THUS THEY WERE LEFT OUT OF FORECAST.
LOWS TONIGHT WERE BASED ON SKIES GENERALLY REMAINING CLOUDY AND
THUS WERE KEPT ON THE WARMER SIDE OF GUIDANCE.

SKIES WERE DECREASED ACROSS THE AREA FROM N TO S ON FRIDAY BUT
WITH QUITE COOL TEMPERATURES AT H85 SPREADING OVER AREA
TONIGHT...AND ONLY MODEST LATE DAY RECOVER ON FRIDAY...KEPT
DIURNAL RANGE RELATIVELY SMALL EVEN WITH INCREASING AMOUNTS OF
AFTN SUNSHINE EXPECTED. THIS CONTINUED CLEARING INTO FRIDAY
EVENING ALONG WITH DECREASING WINDS MAKE GUIDANCE TEMPERATURES
APPEAR REASONABLE...ESPECIALLY SINCE MOST AREAS STILL HAVE
PERSISTENT SNOW COVER. WITH WARM ADVECTION ALOFT THEN BEGINNING IN
EARNEST LATE FRI NIGHT THROUGH SATURDAY WOULD SUSPECT MAX
TEMPERATURES SHOULD BE WARMER SATURDAY COMPARED TO FRIDAY. HOW
QUICKLY AND WIDESPREAD WARM ADVECTION CLOUDS BECOME ON SATURDAY
COULD CAUSE FUTURE ADJUSTMENTS IN MAX TEMPS.

THESE LINGERING CLOUDS AND CONTINUED WARM ADVECTION SHOULD KEEP
READINGS UP THEN SATURDAY NIGHT WITH EVEN WARMER MAX TEMPS LIKELY
ON SUNDAY. AGAIN 18Z TAFS FOR KOFK...KLNK AND KOMA.

LATEST SFC OBS SHOWING EXTENSIVE SHIELD OF MVFR CIGS OVER THE
REGION. ALL INDICATIONS ARE THAT CONDITIONS WILL REMAIN THE SAME
AT ALL TERMINALS WITH MVFR CIGS PREVAILING THRU THE FCST PD.
MEANWHILE...RELATIVELY TIGHT PRESS GRAD OVER THE CNTRL PLAINS WILL
RESULT IN NW WINDS GUSTS GENERALLY 15-20KT THIS AFTN. EXPECT
WINDS TO DIMINISH THOUGH TWD LATE AFTN WHEN GRADIENT RELAXES.
HOW QUICKLY CLOUDS THICKEN DURING THE DAY AHEAD
OF APPROACHING TROUGH WILL LIKELY LEND TO LATER ADJUSTMENTS.
APPEARS GFS MAY BE TOO QUICK/AGGRESSIVE IN DEVELOPING WARM
ADVECTION PRECIPITATION SUNDAY GIVEN WINDS IN H85-H7 LAYER ONLY
INCREASE INTO 20-30 KT RANGE AND THEN AFTER 18Z. THUS FORECAST WAS
KEPT DRY THROUGH 00Z MONDAY.

CHERMOK

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

PERIOD BEGINS SUNDAY NIGHT WITH UPPER RIDGE GIVING WAY TO FAST
MOVING CLOSED UPPER LOW MOVING SOUTHEAST OUT OF MONTANA.  GFS IS
WETTER WITH THIS SYSTEM THAN THE OTHER MODELS...AND APPEARS
OVERDONE.  HOWEVER WE COULD SEE LIGHT PRECIPITATION MOVE INTO THE
NORTHERN HALF OF THE FORECAST AREA OVERNIGHT AND INTO MONDAY
MORNING.  DURING THE DAY ON MONDAY THE UPPER LOW IS PROGGED TO BE
SOMEWHERE IN THE NEBRASKA-SOUTH DAKOTA AREA WITH ENOUGH MOISTURE TO
WARRANT AT LEAST CHANCE POPS OVER ALL OF THE FORECAST AREA MONDAY.
PRECIPITATION TYPE ON MONDAY COULD BE TRICKY GIVEN THE DISAGREEMENT
IN THE MODEL TEMPERATURE PROFILE.  FOR NOW WORDED AS RAIN OR
SNOW...BUT SOUTHERN AREAS SHOULD BE WARM ENOUGH FOR ALL RAIN
ESPECIALLY MONDAY AFTERNOON.

THE FORCING AND MOISTURE REMAINS IN PLACE INTO MONDAY NIGHT SO
CONTINUED THE CHANCE POPS THEN...WITH ALL SNOW EXPECTED BY MONDAY
NIGHT.  THIS SYSTEM CURRENTLY LOOKS STRONG AND WET ENOUGH FOR
SIGNIFICANT ACCUMULATING SNOW BY TUESDAY MORNING...BUT MODERATE
UNCERTAINTY EXISTS WITH WIDELY VARYING MODEL SOLUTIONS.

UPPER LOW MOVES OUT BY TUESDAY NIGHT AT THE LATEST...WITH HIGH
AMPLITUDE UPPER RIDGE MOVING INTO PLAINS WEDNESDAY.   WEDNESDAY
AND THURSDAY SHOULD BE A FAIRLY NICE DAYS WITH A WARMING TREND.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, Feb 28, 4:08 PM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
408 PM CST THU FEB 28 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-011215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
408 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

A DISTURBANCE DROPPING SOUTHEAST FROM THE NORTHERN ROCKIES THROUGH THE
CENTRAL PLAINS COULD SPREAD ACCUMULATING SNOW ACROSS PARTS OF THE
OUTLOOK AREA FROM SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR FRIDAY.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

30 drought. Local standard time, as filed.

Drought, Antelope

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Antelope forecast zone
Reported by
Drought Monitor
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Drought, Boone

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Boone forecast zone
Reported by
Drought Monitor
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Drought, Burt

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Burt forecast zone
Reported by
Drought Monitor
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Drought, Butler

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

Drought, Cass

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Drought, Cedar

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cedar forecast zone
Reported by
Drought Monitor
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Drought, Colfax

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Colfax forecast zone
Reported by
Drought Monitor
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Drought, Cuming

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cuming forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Drought, Dodge

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dodge forecast zone
Reported by
Drought Monitor
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Drought, Douglas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Douglas forecast zone
Reported by
Drought Monitor
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Drought, Gage

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gage forecast zone
Reported by
Drought Monitor
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Drought, Jefferson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Drought, Johnson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
40.393, -96.265 (the zone’s center; the record gives no point)

Drought, Knox

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Drought, Lancaster

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lancaster forecast zone
Reported by
Drought Monitor
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Drought, Madison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Drought, Nemaha

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
Drought Monitor
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

Drought, Otoe

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Otoe forecast zone
Reported by
Drought Monitor
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

Drought, Pawnee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Drought Monitor
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Drought, Pierce

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pierce forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Drought, Platte

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Platte forecast zone
Reported by
Drought Monitor
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Drought, Richardson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Richardson forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

Drought, Saline

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

Drought, Sarpy

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sarpy forecast zone
Reported by
Drought Monitor
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

Drought, Saunders

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Saunders forecast zone
Reported by
Drought Monitor
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Drought, Seward

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Seward forecast zone
Reported by
Drought Monitor
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Drought, Stanton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stanton forecast zone
Reported by
Drought Monitor
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Drought, Thurston

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thurston forecast zone
Reported by
Drought Monitor
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Drought, Washington

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Drought, Wayne

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432303, 432304, 432305, 432306, 432307, 432308, 432309, 432310, 432311, 432312, 432313, 432314, 432315, 432316, 432317, 432318, 432319, 432320, 432321, 432322, 432323, 432324, 432325, 432326, 432327, 432328, 432329, 432330, 432331, 432332.